Keep your eyes open when using Cipro

Related articles

A commonly used class of antibiotics called fluroquinolones may raise a patient s risk of retinal detachment, suggests a new study in the Journal of the American Medical Association. These drugs, which include ciprofloxacin (Cipro) and levofloxacin (Levaquin), have previously been known to cause damage to connective tissue and to cartilage. So researchers, led by a medical professor at the Child and Family Research Institute of British Columbia in Vancouver, looked into whether these antibiotics might also be linked to damage to connective tissue in the eye, leading to retinal detachment.

Retinal detachment occurs when the retina separates from the underlying supportive layers in the eye; this condition generally must be surgically treated within a few days to avoid the risk of blindness. Analyzing data from almost one million patients who visited an ophthalmologist in British Columbia between 2000 and 2007, the researchers identified around 4,400 individuals (average age 61) who were diagnosed with retinal detachment. The researchers found that patients who suffered from retinal detachment were much more likely than the general population to be taking a fluoroquinolone at the time most often ciprofloxacin. There was no increased risk, however, for patients taking another variety of antibiotics.

Yet it is important to note that, although fluoroquinolones may raise the comparative risk of retinal detachment, the absolute risk of this condition (the number of affected patients) remains quite small. The researchers estimate that only about one in 2,500 patients on a fluoroquinolone might experience retinal detachment.

The study s lead author points out that patients who are taking these antibiotics should be particularly aware of the signs of retinal detachment, which include flashes of light and large numbers of floaters in the eye, and should contact a doctor immediately if they experience any of these symptoms.

Additionally, according to ACSH s Dr. Gilbert Ross, this study points to yet another reason why the use of fluoroquinolones may need to be reined in somewhat. These are powerful, wide-spectrum antibiotics, and they should only be used when absolutely necessary, says Dr. Ross. Not only can the use of these antibiotics lead to side effects such as the risk of retinal detachment, but overuse can contribute to the development of resistant bacteria.